Alert archive / Pennsylvania / Red Flag Warnings in 2009

Red Flag Warning 2, NWS State College, PA

March 25, 200915 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Mar 25, 2009, 7:08 AM EDT for 15 counties in Pennsylvania. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 7:08 AM EDT (11:08 UTC)
Expired
Mar 25, 2009, 4:00 PM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 25 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3312 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 251108
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 AM EDT WED MAR 25 2009

...POTENTIAL FOR RAPID FIRE GROWTH EXISTS ACROSS THE NORTHERN AND
WESTERN MOUNTAINS OF PENNSYLVANIA THROUGH THE MID AFTERNOON HOURS 
TODAY....

.INCREASING SOUTHEASTERLY WINDS WILL GUST UP TO AROUND 25 MPH
THROUGH THE MID AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN.
THE WIND COMBINED WITH RELATIVE HUMIDITY IN THE 25 TO 30 PERCENT
RANGE AND DRY FINE FUELS WILL LEAD TO AN ELEVATED THREAT FOR RAPID
FIRE GROWTH AND SPREAD.

PAZ004>006-010>012-017-018-024-025-033-034-037-041-042-252000-
/O.NEW.KCTP.FW.W.0002.090325T1108Z-090325T2000Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
708 AM EDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

SOUTHEAST WINDS WILL INCREASE TO AROUND 15 MPH ACROSS THE NORTHERN
AND WESTERN MOUNTAINS OF PENNSYLVANIA THIS MORNING...WITH
FREQUENT GUSTS BETWEEN 20 AND 25 MPH. VERY DRY DEWPOINTS IN THE
SINGLE DIGITS WILL COMBINE WILL TEMPERATURES CLIMBING THROUGH THE
30S AND INTO THE 40S...TO YIELD LOW RELATIVE HUMIDITY OF 25 TO 30
PERCENT.

THE VERY DRY FINE FUELS WILL IGNITE QUICKLY UNDER SUCH CONDITIONS
AND WILDFIRES WILL BE ABLE TO GROW RAPIDLY...ESPECIALLY IN VALLEYS
WHERE THE WIND IS CHANNELED...AND ALSO ACROSS THE RIDGE TOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LAMBERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Mar 25, 4:28 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 25, 4:28 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 AM EDT WED MAR 25 2009

.SYNOPSIS...
A NORTH-SOUTH RIDGE OF HIGH PRESSURE EXTENDING FROM NEW ENGLAND TO
THE MID ATLANTIC COAST WILL DRIFT OFFSHORE AS A WARM FRONT MOVES
IN FROM THE WEST TODAY. RAIN IS POSSIBLE LATE TODAY ACROSS THE
WEST...AND WILL BECOME LIKELY IN ALL AREAS TONIGHT THROUGH THURSDAY
AS THE FRONT STALLS OVER THE STATE AND A WAVE OF LOW PRESSURE
RIDES UP FROM THE SOUTH. BRIEF HIGH PRESSURE ON FRIDAY WILL BE
FOLLOWED BY A RATHER INTENSE STORM WHICH SHOULD MOVE NORTHWARD
THROUGH THE OHIO VALLEY THIS WEEKEND...BRINGING SHOWERS AND EVEN
THE CHANCE FOR A FEW THUNDERSTORMS ACROSS THE WESTERN HALF OF
PENNSYLVANIA SATURDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH CLOUDS WILL INCREASE/THICKEN UP TO A DUAL LAYER OF ALTOCU AND
CS OVER THE WESTERN MTNS THIS MORNING...AND ACROSS THE CENTRAL AND
EAST DURING THE AFTERNOON.

VERY DRY LLVL DEWPOINTS AND THE PRESENCE OF A SHARP N/S UPPER
RIDGE AXIS RIGHT THROUGH CENTRAL PENN WILL MAKE IT TOUGH FOR
PRECIP TO REACH THE GROUND UNTIL LATER THIS AFTERNOON...NEAR AND
TO THE WEST OF LINE RUNNING FROM KBFD TO KFIG AND KAOO. CHC TO
HIGH LIKELY POPS LATER TODAY WILL BE CONFINED TO THE ALLEGHENY
PLATEAU - AND THIS AGREES WELL WITH THE HIGH CLUSTERING OF 21Z SREF
MEMBERS AOB 0.10" AT KJST AND KBFD AFTER 18Z. LITTLE MORE THAN A
LATE DAY SPRINKLE WILL OCCUR ACROSS THE SUSQ VALLEY AND POINTS TO
THE EAST.

I PLAYED MAX TEMPS THIS AFTERNOON ABOUT 3-5F BELOW MAV/MET MOS
ACROSS THE EAST...AS A RESULT OF FAIRLY STRONG RADIATIONAL COOLING
OVERNIGHT AND THE TIMING OF THICKENING CLOUDS DURING THE LATE
MORNING/AFTERNOON HRS. HOURLY/MAX TEMPS WILL BE CLOSE TO THE SAME
SET OF GUIDANCE ACROSS THE CENTRAL AND WEST...WITH HIGHS IN THE MID
40S ACROSS THE MTNS...AND U40S IN THE VALLEYS.

LLVLS MOISTEN UP TONIGHT AND WE'LL SEE A WARM FRONT CENTERED NEAR
THE 850 HPA LEVEL SLIDE NE ACROSS THE REGION. THE NOSE OF A FAIRLY
NARROW BAND OF INCREASING...SOUTHERLY 925-850 HPA WINDS OF 30-40
KTS HELPS TO ADVECT A SHIELD OF THICK LAYERED CLOUDS EAST ACROSS
THE STATE WITH A FEW SHOWERS LIKELY AS PERIODS OF WEAK TO MDT
UVVEL (CENTERED ALONG THE I295-300K THETA SFCS) OCCURS. QPF BY ALL
OPERATIONS MODELS (AND ENSEMBLES) IS RATHER MEAGER IN THE 00Z TO 12Z
THURSDAY PERIODS...AND BARELY REACHES 0.10" IN MOST LOCATIONS.

MINS TONIGHT WILL FALL INTO THE M/U 30S...WITH A FEW POCKETS OF
LOWER 30S POSSIBLE ACROSS THE MTNS NORTH AND EAST OF KIPT...WHERE
THE MEAN SFC-850 HPA DEWPOINTS WILL REMAIN LOWEST THE LONGEST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A BRIEF...SEVERAL HOUR PERIOD OF MID LEVEL DRYING SHOULD SLIDE
ACROSS THE CENTRAL AND NRN ZONES DURING THE MID MORNING INTO THE
EARLY AFTERNOON...PRIOR TO THICKER CLOUDS SWEEPING BACK NORTH IN
THE AFTERNOON AHEAD OF A MORE ORGANZIED WAVE OF LOW PRESSURE
MOVING NE FROM THE TENNESSEE VALLEY.

STG ISENTROPIC LIFT AIDED BY A 40-50KT SOUTHERLY LOW LVL JET...AND
DIFFLUENT FLOW ALOFT THE NEAR THE RIGHT ENTRANCE REGION OF A 95
KT/SSW UPPER JET SHOULD SUPPORT A MUCH-NEEDED WDSPRD RAINFALL FOR
THE CWA.

SREF PLUMES (AND SIMILAR 00Z NAM) SUGGESTS A MINIMUM OF LIKELY TO
CATEGORICAL POPS...WITH QPF OF 0.25 TO 0.50" EXPECTED AS PRECIP
WATER VALUES INCREASE TO +2-3 STANDARD DEVIATIONS ACROSS THE SOUTH
AND EAST (OR AROUND 1-1.25 INCHES). 00Z GEFS SHOWS A SLIGHTLY WETTER
CONSENSUS QPF OF 0.4-0.6" FOCUSED ACROSS SCENT PENN AND THE SUSQ
VALLEY THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT.

MAX TEMPS THURSDAY SHOULD BE WITHIN A FEW DEGREES EITHER SIDE OF
WEDNESDAY'S (TODAY'S).

AS THE WAVE PULLS NEWD INTO NEW ENGLAND LATE THUR NGT...DRYING
ALOFT/SHALLOW MSTR PROFILES EVIDENT VIA BUFKIT SUPPORT ONLY JUST A
SCHC OF LGT SHOWERS/AREAS OF DZ AS A WEAK SFC RIDGE SLIDES IN FROM
THE OH VLY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A PERIOD OF DRY WEATHER IS ANTICIPATED ON FRIDAY AS THE WEAK HIGH
SLIDES OVERHEAD AND OFF THE MID ATLC COAST. BY SATURDAY...MODEL
AND ENSEMBLE GUID SHOW A VIGOROUS STORM SYSTEM DEVELOPING OVER THE
MID/LWR MS VLY AND MOVG INTO THE NORTHEAST BY SUN NGT. THIS SYSTEM
APPEARS TO HAVE A SYNOPTIC-TYPE MOD TO HVY RNFL
SIGNATURE...ALTHOUGH IT IS TOO EARLY TO GET INTO DETAILS. EVEN THE
CHANCE FOR SOME TSRA ACROSS THE WESTERN HALF OF THE STATE LATER
SAT/SAT NIGHT AS GFS SHOWS TOTAL TOTALS CLIMBING TO NEAR 55 AND
SFC BASED CAPE REACHING SEVERAL HUNDRED J/KG.

CONFIDENCE REMAINS QUITE HIGH WITH REGARDS TO WET WEATHER THIS
WEEKEND AND WILL CONTINUE THE HIGH CHC/LOW LKLY CATG FOR DY4-5...
SAT-EARLY SUNDAY/.

COOLER AIR WILL FILTER INTO THE REGION BEHIND THE WEEKEND FROPA.
BROAD CYCLONIC FLOW MAY GENERATE SOME LAKE EFFECT/OROGRAPHIC
RAIN/SNOW SHOWERS ACROSS THE WESTERN AND NORTHERN MTNS INTO EARLY
NEXT WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE TO DOMINATE OVERNIGHT WITH INCREASING
HIGH CLOUDS OVERSPREADING THE AREA. A FRONT WILL APPROACH FROM THE
WEST ON WEDNESDAY...HOWEVER IT WILL WEAKEN CONSIDERABLY BEFORE
PASSING OVER THE AREA AS STRONG UPPER RIDGE IN PLACE OVER THE MID
ATLANTIC STATES. EXPECT INCREASING AND LOWERING CLOUDS FROM WEST
TO EAST DURING THE DAY WEDNESDAY ACCOMPANIED BY AN AREA OF
SHOWERS. THESE SHOWERS WILL IMPACT WESTERN ZONES BY MID AFTERNOON
AND SPREAD EAST THROUGH THE EVENING. VFR CIGS SHOULD PERSIST
THROUGH THE MID TO LATE AFTERNOON HOURS...ALTHOUGH MVFR CEILINGS
WILL QUICKLY MOVE IN BY WEDNESDAY EVENING ACROSS THE WEST AND
DURING THE MID/LATE EVENING ACROSS THE EAST. THEN LIGHT RAIN WILL
DEVELOP FOR THE REMAINDER OF THE NIGHT.

ON THURSDAY ABUNDANT LOW LEVEL MOISTURE WILL REMAIN LEADING TO
MVFR/IFR CIGS ACROSS THE REGION. ALSO EXPECT AN AREA OF STEADIER
RAIN TO MOVE ACROSS THE AREA ASSOCIATED WITH A LOW MOVING ALONG
THE WEAKENING FRONT.

OUTLOOK...
WED...VFR...WITH SHOWERS AND MVFR CIGS ARRIVING BY WED EVE.
THU...MVFR/AREAS OF IFR IN RAIN.
FRI...MVFR IN HIGHER ELEVATIONS IN WEST...VFR ELSEWHERE.
SAT...VFR/MVFR CIGS WITH APPROACHING STORM...SHOWERS POSSIBLE.
SUN...MVFR WEST/CENTRAL BEHIND STORM...VFR ELSEWHERE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/STEINBUGL
AVIATION...GARTNER/RXR
Hazardous weather outlook, Mar 25, 5:29 AM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 AM EDT WED MAR 25 2009

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-260930-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
529 AM EDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHEAST WINDS WILL INCREASE TO 10 TO 15 MPH WITH GUSTS TO 20
MPH LATE THIS MORNING AND THIS AFTERNOON. THIS WIND WILL COMBINE
WITH LOW RELATIVE HUMIDITY AND DRY FINE FUELS TO PRODUCE AN
ELEVATED THREAT FOR RAPID WILDFIRE SPREAD TODAY. THICKENING CLOUD
COVER WITH INCREASING LOW LEVEL DEWPOINTS AND A CHANCE OF SOME
LATE AFTERNOON SHOWERS WILL REDUCE THE FIRE THREAT LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-024-033-037-041-042-260930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
529 AM EDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTH TO SOUTHEAST WINDS OF 10 TO 15 MPH WITH GUSTS TO 25 MPH WILL
COMBINE WITH LOW RELATIVE HUMIDITY AND DRY FINE FUELS TO PRODUCE
AN ELEVATED THREAT FOR RAPID WILDFIRE SPREAD TODAY. THICKENING
CLOUD COVER WILL COMBINE WITH INCREASE LOW LEVEL DEWPOINTS AND A
FEW AFTERNOON SHOWERS TO REDUCE THE FIRE THREAT THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

Nearby

Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.